Tornadoes · United States · Iowa · 2019
Unrated tornado, Holstein, Iowa, September 24, 2019
This Unrated tornado ran 0.7 miles across Ida County on September 24, 2019, touching down at 5:42 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- September 24, 2019
- Touchdown
- 5:42 PM CDT (22:42 UTC)
- Lifted
- 5:44 PM CDT (22:44 UTC)
- On the ground
- 2 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ida County
- Touchdown point
- 42.431, -95.524
- Lift-off point
- 42.435, -95.512
- Record number
- 1909241642-01
What the Weather Service recorded
As the tail of an upper-level wave dragged across northwest Iowa and southwest Minnesota in the late afternoon and early evening on September 24, thunderstorms erupted along a pre-frontal trough and along the trailing cold front. Enhanced deep-layer shear along the pre-frontal trough up to 50 knots had a contribution from a slightly veering profile near the surface, which locally enhanced the tornado threat across northwest Iowa.
A brief rope tornado touched down in the middle of a field. There was no observed damage that could be used to determine an EF rating.
A brief tornado spun up in an open field. As the tornado tracked northeast for a little over a minute, a path was scoured in the row crops a little either side of U.S. Highway 59. There was no observed damage that could be used to determine an EF rating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
13 minutes of warning. NWS FSD issued a tornado warning for this county at 22:29 UTC, 13 minutes before the tornado touched down, in force until 23:00 UTC.
The county was under a tornado watch, issued at 21:43 UTC and running to 01:35 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:25 UTC | 22:15 UTC | Severe Thunderstorm Warning | FSD |
| 21:43 UTC | 01:35 UTC | Tornado Watch | FSD |
| 22:19 UTC | 23:00 UTC | Severe Thunderstorm Warning | FSD |
| 22:29 UTC | 23:00 UTC | Tornado Warning | FSD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Sep 24, 4:32 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 24, 4:32 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 432 PM CDT Tue Sep 24 2019 .SHORT TERM...(This Evening through Wednesday) Issued at 431 PM CDT Tue Sep 24 2019 About on cue, and as typical a couple hours early for the CAMS, scattered storms have begun to develop rapidly along the elevated instability gradient on the pre-frontal trough from KLRJ to KSUX and KOLU. Earlier ACC field from east central NE into western IA had dissipated while drifting northward, indicating northward spread of the 7.5-8C/km mid-level lapse rates as indicated on the 19z KOAX raob. While the moisture is not deep, the 50-100 hPA depth of upper 60s to around 70 dewpoint and trajectory suggested a most favored area mainly near the Highway 75/60 corridor at mid afternoon, with signal to development likely the slight backing of surface winds for many locations in western IA over the last hour or two, perhaps a response to the leading PV tail now brushing through southwest MN and far eastern SD. Near/pre-frontal deep-layer shear approaches 40-50 kts toward very early evening, and while much of the shear is unidirectional, it does feature some turning through the lowest 1-2km. This should set up potential for at least a short duration of more isolated supercellular structures, before the deeper shear vector works toward a transition toward shorter linear structures. The rotational potential for updrafts and potential for 2000-2500 J/kg MLCAPE suggest large hail up to tennis ball size along with a DCAPE supported 65-75 mph wind. While a low risk, early in development of storms could produce an isolated tornado. Not a great deal of potential for a longer duration event as features shift rapidly east of the area by early evening. May see a couple storms develop on the actual frontal boundary which is clearly visible now on the KFSD radar from KLYV to just east of KYKN, especially a couple more hours down the road in northwest IA or southwest MN. Heavy rain should be limited by the progression of features. Will be mainly the 4pm-8pm window for any potential severe storms. For the remainder of the night, will see the drier air push in on some initially gusty west to northwest winds behind the boundary - dew point readings in the 40s across central SD. Likely to not get a full decoupling of the breezes overnights, and will also see clouds start to increase again, especially near/south of I-90 with some strong mid-level frontogenesis spreading in with the sinking of the jet. Below the cloud deck lies some fairly dry air, so not likely to get much more than a band of sprinkles the latter half of the night. Just enough stirring wind and some clouds likely to keep temps closer to the 75th percentile and our previous numbers, rather than the slightly cooler median values. Wednesday, will be dealing with the lingering frontogenetic cloud band across the south, while the north starts with more sunshine. Heading toward the afternoon, trailing energy will fall through the Dakotas with some new PV advection into east central SD. Diurnal heating will develop a cumulus field in all likelihood, which could deepen as the temperature aloft continue to cool. Depth insufficient to involve too much ice process, suggesting that precipitation will be difficult to generate, much less lightning. Have put a very small chance for an afternoon light shower in some areas north of I-90, but with a strong diurnal component needed to overcome some larger scale insufficiencies. Much cooler in the upper 60s to lower 70s, and strength of northwest breezes will be largely driving be mixing over the surface gradient, with some 20 to 30 mph gusts likely, especially east central SD and southwest MN. .LONG TERM...(Wednesday Night through Tuesday) Issued at 431 PM CDT Tue Sep 24 2019 Large surface ridge settling toward the central plains will decouple winds fairly quickly in the early evening, and set up a classic decoupling toward light west/southwest wind. As skies clear, look for lows Wednesday night to drop to coolest in a while, mainly lower to mid 40s. Strong warm advection develops rapidly on Thursday as the flow deamplifies and another wave drops toward the northern high plains. Southerly winds will be stronger than blends in all likelihood with 25 to 35 knots atop the mixed layer. Moisture is tough to come by early, but will be spreading east and northeast by midday and through the afternoon. There is even a modest amount of elevated instability that comes in on the back side of the band of lift pushing northeast across the area during the afternoon. Net isentropic lift is minimized due to the rapid shifting of isentropic surfaces over the period, but would not be shocked to see at least an isolated shower/storm down the line across northwest IA or southwest MN on Thursday afternoon or very early evening. There is not a lot of deep layer forcing for lift through the evening, but by later night will get a decent band of DIV Q/ Frontogenesis pushing through the area. Will keep things in fairly scattered levels for now, as the better lift will favor further north in MN. Much of Friday into Friday night looks generally quiet after any residual precipitation exits early, with another area of high pressure noses southward into the eastern Plains. By the weekend, the flow begins to reamplify to a western trough eastern ridge which lingers into early week. Timing of precipitation gets to be a real mess, and blends don't help with the variation in timing of a very slow moving frontal boundary caught in the southwest flow aloft. Generally, there will be wet times along with the leading warm advection and as the boundary begins to collapse back southward by Monday. Will have to watch for potential heavy rainfall and perhaps some severe storms at times, but much remains to be determined on location. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1258 PM CDT Tue Sep 24 2019 Frontal zone and subtle leading pre-frontal trough working across eastern SD at midday. Convection expected to develop along the boundaries by mid to late afternoon, but likely this will occur east of KSUX at this point. Surface wind gusts could approach 25 kts for KHON late afternoon before easing toward sunset, then again on Wednesday could approach 25 kts for KHON/KFSD by 16-18z. VFR conditions will prevail through the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...Chapman
Hazardous weather outlook, Sep 24, 3:52 AM CDT, 13 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 352 AM CDT Tue Sep 24 2019 MNZ071-SDZ038>040-050-052>066-068>070-250900- Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay- 352 AM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of showers and thunderstorms return by later this weekend and early next week, although details regarding any severe weather and heavy rain risk remain uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ013-014-SDZ067-071-250900- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Dixon-Dakota-Lincoln-Union- 352 AM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop along a cold front by late afternoon and early evening, particularly near and southeast of a Sioux City to Spencer line. A few of these storms may be strong to severe with large hail up to tennis ball size the primary risk. A secondary risk of damaging wind and an isolated tornado also cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of showers and thunderstorms return by later this weekend and early next week, although details regarding any severe weather and heavy rain risk remain uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 and 8 pm today.
In the hours before
Local storm report, Sep 24, 5:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
521 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 3 SW CORRECTIONVILLE 42.45N 95.83W
09/24/2019 E0.88 INCH WOODBURY IA TRAINED SPOTTER
IN ADDITION TO THE NICKEL SIZED HAIL, A
QUICK AND HEAVY 2 INCHES OF RAIN FELL.
&&
TRMLocal storm report, Sep 24, 5:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 1 W WORTHINGTON 43.63N 95.62W
09/24/2019 E0.75 INCH NOBLES MN PUBLIC
&&
TRMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
10.7 hours before the tornado, 142 km from the path. September 24, 2019.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -185 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
- 0-3 km lapse rate
- 3.9 K/km
Omaha, NE (KOAX), 00:00Z
1.3 hours after it, 142 km from the path. September 25, 2019.
- Mixed-layer CAPE
- 2127 J/kg
- Mixed-layer CIN
- -17 J/kg
- Surface CAPE
- 3803 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 16.5
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Storm Lake (SLB), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:55 UTC | 82.4 | 69.8 | 210° 15 kt | 25 | 1004.1 | |
| 21:15 UTC | 82.4 | 68 | 210° 18 kt | 25 | 1003.4 | |
| 21:35 UTC | 80.6 | 68 | 210° 14 kt | 20 | 1003 | |
| 21:55 UTC | 80.6 | 68 | 200° 15 kt | 21 | 1002.4 | |
| 22:15 UTC | 78.8 | 68 | 210° 14 kt | 1003 | ||
| 22:35 UTC | 75.2 | 71.6 | 230° 10 kt | 1003.7 | -DZ | |
| 22:55 UTC | 73.4 | 71.6 | 220° 18 kt | 33 | 1003 | -RA |
| 23:15 UTC | 69.8 | 68 | 190° 23 kt | 31 | 1003 | BR |
| 23:35 UTC | 68 | 60.8 | 190° 7 kt | 13 | 1002.4 | |
| 23:55 UTC | 66.2 | 62.6 | 180° 6 kt | 1002.4 | ||
| 00:15 UTC | 68 | 64.4 | 210° 5 kt | 11 | 1003.4 | |
| 00:35 UTC | 68 | 66.2 | 290° 6 kt | 12 | 1002.7 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Omaha radar (KOAX), 142 km away, was scanning. The volume nearest the touchdown began at 22:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:44 UTC | HAIL 0.88 | 3 Sw Correctionville | Woodbury, IA | IN ADDITION TO THE NICKEL SIZED HAIL, A QUICK AND HEAVY 2 INCHES OF RAIN FELL. |
| 22:31 UTC | TORNADO | 5 Se Cushing | Ida, IA | BRIEF ROPE TORNADO. STILL EXTREME ROTATION TO WALL CLOUD. |
| 22:33 UTC | HAIL 1.75 | 1 Ese Holstein | Ida, IA | CORRECTS TIME OF PREVIOUS HAIL REPORT FROM 1 ESE HOLSTEIN. |
| 22:35 UTC | HAIL 1.75 | Holstein | Ida, IA | |
| 22:39 UTC | HAIL 1.5 | Holstein | Ida, IA | |
| 22:42 UTC | TORNADO | 5 Nne Ida Grove | Ida, IA | |
| 22:45 UTC | HAIL 1 | Galva | Ida, IA | REPORT VIA SOCIAL MEDIA PHOTO. |
| 23:07 UTC | FUNNEL CLOUD | Sac City | Sac, IA | FUNNEL CLOUD OBSERVED NW OF SAC CITY. |
| 23:45 UTC | HAIL 1 | Cleghorn | Cherokee, IA | |
| 00:05 UTC | HAIL 0.88 | Cherokee | Cherokee, IA | REPORT VIA SOCIAL MEDIA. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of September 24, 2019
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 24 | 4:30 PM MDT | Unrated | Hudspeth, TX | 0.2 | 10 | |||
| September 24 | 5:31 PM CDT | Unrated | Ida, IA | 0.0 | 10 | |||
| September 24 | 5:57 PM CDT | Unrated | Harrison, IA | 0.1 | 25 | |||
| September 24 | 6:45 PM CDT | EF3 | Dunn, WI | 7.0 | 725 | 3 | $3.3 million | |
| September 24 | 7:23 PM CDT | EF0 | Barber, KS | 0.8 | 50 | |||
| September 24 | 7:58 PM CDT | EF0 | Wabasha, MN | 1.1 | 35 | $250,000 | ||
| September 24 | 9:26 PM CDT | EF1 | Clark, WI | 4.7 | 60 | $255,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.